Texas, 2009

Winter Storm and Winter Weather in Texas, December 29 to 30, 2009

December 29 to 30, 2009 · NWS LUB · 15 events in 15 counties and zones

The second winter storm to impact the South Plains in a week began to produce snow over the southwestern South Plains around 08:00 CST on the morning of the 29th. Moderate to occasionally heavy snowfall then spread northeastward over portions of the South Plains through the afternoon hours.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$60,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The second winter storm to impact the South Plains in a week began to produce snow over the southwestern South Plains around 08:00 CST on the morning of the 29th. Moderate to occasionally heavy snowfall then spread northeastward over portions of the South Plains through the afternoon hours. Hazardous road conditions contributed to several accidents in Yoakum County, and evacuations resulted in a Lubbock neighborhood when a car slid into a gas meter. A list of reported snow accumulations of one inch or greater follows:

Denver City (Yoakum County)....4 inches, Morton (Cochran County)....4 inches, Olton (Lamb County)....4 inches, Abernathy (Hale County)....3 inches, Levelland (Hockley County)....3 inches, Dimmitt (Casto County)....2 inches, Hart (Castro County)....2 inches, Plains (Yoakum County)....2 inches, Aspermont (Stonewall County)....1 inch, Brownfield (Terry County)....1 inch, Childress (Childress County)....1 inch, Crosbyton (Crosby County)....1 inch, Friona (Parmer County)....1 inch, Guthrie (King County)....1 inch, Lake Alan Henry (Garza County)....1 inch, Lubbock (Lubbock County)....1 inch, Muleshoe (Bailey County)....1 inch, Post (Garza County)....1 inch, Spur (Dickens County)....1 inch, Tahoka (Lynn County)....1 inch, White River Lake (Crosby County)....1 inch.

Periods of light snow persisted through the nighttime hours, and travel conditions were hazardous with snowpacked and icy roadways. At least two serious auto accidents resulted in injuries and a fatality in Hale and Lubbock Counties during the morning hours of the 30th, as motorists encountered icy conditions. Local officials reported that a women died when her vehicle rolled and hit oncoming traffic after losing control on ice near Lubbock Preston Smith International Airport (Lubbock County) just before 09:00 CST. Another women was seriously injured in an accident near Petersburg (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 29, 5:32 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 29, 5:32 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
532 AM CST TUE DEC 29 2009

.AVIATION...
BIGGEST QUESTION REMAINS ONSET OF WINTRY PRECIPITATION. ALREADY
SEEING REPORTS OF SNOW AT KMAF SOUTH OF THE TERMINALS AND THIS
SHOULD SPREAD NORTHWARD THROUGH THE MORNING. START OF SNOW AT KLBB
IS ANTICIPATED TO BE 15Z WITH HEAVIEST SNOWFALL FROM AROUND 17Z
THROUGH 22Z WHEN MUCH OF THE SNOW SHOULD FALL. ANTICIPATE AMOUNTS
FROM 1 TO 3 INCHES. GOOD NEWS IS THAT WIND SHOULD REMAIN LIGHT AND
VARIABLE FOR MUCH OF THE EVENT. SNOW SHOULD THEN SPREAD INTO THE
KCDS TERMINAL LATER THIS AFTERNOON AND TAPER OFF BY LATE TONIGHT.
EXPECT FLURRIES THROUGH LATE EVENING AT KLBB BEHIND THE MAIN AREA
OF SNOW. IFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE
SNOW...ALTHOUGH PERIODS OF LIFR COULD DEVELOP IN THE HEAVIER SNOW
BANDS. CONDITIONS WILL THEN IMPROVE TOWARDS SUNRISE WEDNESDAY
ACROSS BOTH TERMINALS.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 410 AM CST TUE DEC 29 2009/

SHORT TERM...
NEXT WINTER STORM SYSTEM CONTINUES TO APPROACH THE AREA BUT APPEARS
TO BE TAKING A BIT MORE NORTHERN/WESTERN TRACK THAN PREVIOUSLY
THOUGHT.

LATEST WV IMAGERY SHOWS THE BASE OF THE TROF JUST PASSING WEST OF EL
PASO AND CONTINUING ON A NORTHEASTERLY TRACK.  STILL NOT SURE THAT
MODELS HAVE A GOOD HANDLE ON THE SITUATION AS BASE OF THE TROF WAS
OVER NORTHERN MEXICO AT 00Z AND THE NEAREST UPA SITES WERE QUITE A
WAYS NORTH OF OF THIS FEATURE.  THIS LIKELY HAS CAUSED SOME OF THE
DIFFERENCES IN THE MODELS WITH THE SPEED AND TIMING OF THE TROF. GFS
HAS THE BASE OF THE TROF MOVING JUST NORTH OF THE FCST AREA THROUGH
THE AFTERNOON...THE NAM CARRIES THE TROF OVER NERN NM...AND THE
ECMWF HAS A SLIGHTLY DEEPER TROF BUT FOLLOWS SIMILAR TIMING TO THE
ECMWF.

REGARDLESS...OVERALL PATTERN STILL LOOKS FAVORABLE FOR MEASURABLE
SNOWFALL ACROSS THE SOUTH PLAINS AND ROLLING PLAINS ALTHOUGH TIMING
MAY BE A BIT SLOWER THAN PREVIOUSLY THOUGHT.  TIME SERIES...CROSS
SECTIONS...AND SOUNDINGS FROM MODEL DATA AND BUFKIT SHOW THAT
TEMPERATURE PROFILES ALL DROP BELOW FREEZING MID-MORNING AS THE
COLUMN STARTS TO MOISTEN FROM THE TOP DOWN.  WEAK TO MODERATE LIFT
AS SHOWN IN OMEGA FIELDS ALSO HELPS TO COOL THE COLUMN.  AS THE MAIN
STORM SYSTEM PUSHES JUST WEST OR OVER THE REGION...SNOWFALL SHOULD
START BY MID MORNING ACROSS THE SOUTHWEST AND SPREAD NORTHEASTWARD
THROUGH THE DAY.  MODELS DEPICT THAT THE HEAVIEST SNOWFALL WILL FALL
FROM LATE MORNING THROUGH MIDDAY ACROSS THE SOUTH PLAINS...ROUGHLY
FROM NOON THROUGH 6 PM.  BIGGEST LIMITING FACTOR ON SNOWFALL IS THAT
STRONGEST LIFT APPEARS TO TAKE PLACE BELOW THE DENDRITIC SNOW GROWTH
ZONE.  MODERATE SNOWFALL MAY STILL BE POSSIBLE BUT DO NOT EXPECT
WIDESPREAD HEAVY SNOWFALL FOR EXTENDED PERIOD OF TIME KEEPING
AMOUNTS IN ADVISORY CRITERIA RANGE.

OPTED TO CONTINUE ADVISORY AS IS WITH AMOUNTS GENERALLY AROUND 2
INCHES ALTHOUGH IT MAY NEED TO BE EXTENDED ACROSS THE NORTHERN
ROLLING PLAINS THROUGH 06Z SHOULD THE TROF KICK OUT SLOWER AND
SNOWFALL LINGERS.  HEAVIEST SNOWFALL WAS PLACED ACROSS THE SOUTHERN
SOUTH PLAINS AND SOUTHERN ROLLING PLAINS WITH MOST OF THIS FALLING
IN THE 18-00Z TIMEFRAME. DID TAPER OFF POPS FROM SOUTHWEST TO
NORTHEAST TONIGHT AND SWITCHED WORDING OVER TO FLURRIES ACROSS THE
WESTERN SOUTH PLAINS FOR A FEW HOURS BEFORE MIDNIGHT AS THE
ATMOSPHERE DRIES OUT ONCE THE SYSTEM PASSES BY.  SNOW WILL LINGER
ACROSS THE NORTHERN ROLLING PLAINS THROUGH EARLY WEDNESDAY MORNING
BUT AMOUNTS SHOULD BE LIGHT.  LOW TEMPERATURES OVERNIGHT WILL DEPEND
ON HOW FAST CLOUD COVER WILL CLEAR OUT BUT EXPECT ANOTHER CHILLY
NIGHT...ESPECIALLY IF SKIES GO CLEAR AND SNOWPACK IS ENOUGH TO ALLOW
WIDESPREAD RADIATIONAL COOLING.

JORDAN

LONG TERM...
ACTIVE SOUTHERN STREAM TROF WILL HAVE EXITED THE AREA BY WED MORNING
WITH W-NWLY FLOW FOLLOWING SUIT. MOISTURE-STARVED IMPULSE FOLLOWING
ON THE HEELS OF TODAY/S WAVE WILL AT THE VERY LEAST SERVE TO
AMPLIFY AMPLIFY WINDS THROUGHOUT THE COLUMN ON WED AND EVEN WITH THE
ANTICIPATED SNOWFALL FROM TODAY...FORECAST SOUNDINGS REVEAL
LIMITED MIXING WILL BE REQUIRED TO TAP INTO SOME OF THIS STRONGER
MOMENTUM. COULD SEE A BIT OF BLOWING SNOW EARLY WEDNESDAY...BUT
SPEEDS OVERALL LOOK TO REMAIN BELOW 20 KNOTS. HAVE CONTINUED TO
UNDERCUT MOS FOR HIGH TEMPS WED IN LIGHT OF THE ANTICIPATED LAYER
OF SNOW...BUT WITH AMPLE WESTERLY WINDS IT STILL APPEARS LOW-MID
40S SHOULD EASILY BE REACHED AREA WIDE.

YET ANOTHER SHORTWAVE TROF IS EXPECTED BY THURSDAY AND THIS ONE
APPEARS TO HAVE A BIT MORE MOISTURE AND MORE IMPORTANTLY A COLD
FRONT TO AID IN ASCENT. POTENTIAL /ALBEIT LIMITED/ EXISTS FOR SOME
-SHSN OR FLURRIES IN THE NRN ZONES...BUT WILL KEEP MENTION OUT FOR
NOW AS SOUNDINGS ONLY REVEAL SATURATION IN THE MID LEVELS. AM WARY
OF SOME PROGS SHOWING TEMPS REBOUNDING TO AOA NORMAL TERRITORY BY
NEW YEAR/S DAY AS WINDS VEER SWLY IN THE WAKE OF THURSDAY/S FRONT.
AS SUCH WILL EMPLOY CONSERVATIVE WARMING BEFORE NWLY UPPER FLOW
DELIVERS ANOTHER COLD FRONT FOR THE HOLIDAY WEEKEND.

THEREAFTER...GLOBAL MODELS SUGGEST THE SYNOPTIC PATTERN WILL ACQUIRE
A SHARPER +PNA PATTERN INTO EARLY NEXT RESULTING IN A MORE NORTHERLY
COMPONENT TO THE FLOW ALOFT. PRECIP IN THIS PATTERN IS TYPICALLY
SCARCE...SO FORECAST CHALLENGES BOIL DOWN TO TEMPS AND POSSIBLY LOW
CLOUDS GIVEN A PERSISTENT NELY UPSLOPE FLOW. MAX TEMPS WITHIN
THIS FLOW LOOK TO HOLD BELOW NORMAL AFTER NEW YEAR/S DAY WITH
POTENTIALLY EVEN COLDER TEMPS THAN ARE CURRENTLY FORECAST GIVEN AN
IMPRESSIVE 1050-1053MB ARCTIC HIGH DRAINING INTO THE GREAT PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        32  20  43  23  39 /  90  20   0  10  10
TULIA         33  23  44  25  38 /  70  30   0  10  10
PLAINVIEW     33  22  44  26  39 /  80  30   0  10  10
LEVELLAND     32  22  44  27  42 /  90  20   0  10  10
LUBBOCK       33  23  44  28  41 /  90  30   0  10  10
DENVER CITY   33  22  46  29  45 /  90  20   0  10  10
BROWNFIELD    33  23  46  30  44 /  90  20   0  10  10
CHILDRESS     35  26  46  26  41 /  80  40   0  10  10
SPUR          34  26  46  29  42 /  90  30   0  10  10
ASPERMONT     33  26  49  31  42 /  90  30   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

14/93/14
Hazardous weather outlook, Dec 29, 6:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST TUE DEC 29 2009

TXZ021>044-301200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST TUE DEC 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM WILL MOVE OVER THE REGION TODAY BRINGING
ACCUMULATING SNOWFALL TO THE AREA. SNOW ACCUMULATION OF 1 TO 3
INCHES WITH ISOLATED HIGHER AMOUNTS IS EXPECTED...STARTING BY
MID MORNING AND THEN TAPERING OFF BY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT
SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Yoakum

When
December 29, 8:00 AM CST to 3:00 PM CST
Where
Yoakum forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Cochran

When
December 29, 8:00 AM CST to 3:00 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Lamb

When
December 29, 8:00 AM CST to 3:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Hale forecast zone
Injuries
0 direct, 1 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Stonewall forecast zone
Reported by
Law Enforcement
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, King

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
King forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Lubbock forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
December 29, 8:00 AM CST to December 30, 10:00 AM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lubbock2009-12-30FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201240, 201241, 201242, 201243, 201244, 201245, 201246, 201247, 201248, 201249, 201250, 201251, 201252, 201253, 201254.